Illinois, 2002

High Wind in Illinois, March 9, 2002

March 9, 2002 · NWS LOT · 18 events in 18 counties and zones

Strong low pressure moved across the upper midwest on Saturday, March 9th. Winds were sustained between 40 and 50 mph during most the afternoon and evening hours, with wind gusts to 60 mph.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
4
Property damage
$200,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong low pressure moved across the upper midwest on Saturday, March 9th. Winds were sustained between 40 and 50 mph during most the afternoon and evening hours, with wind gusts to 60 mph. Trees, branches, utility poles and wires were blown down across all of north central and northeast Illinois. Three people were killed when scaffolding being used on the John Hancock Center downtown fell some 40 stories to the street below, where it crushed two cars. Four other people were injured. A driver of a semi truck was killed when his truck was blown over on northbound Interstate 57 near US 30 in Matteson in Cook county. Another semi was blown over in Paw Paw in Lee county. A window was blown out at the Des Plaines Oasis on Interstate 90. Part of a roof was torn off a motel in Peru and a roof was torn off a chruch in Marseilles, both in La Salle county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 9, 11:25 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 9, 11:25 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1125 AM CST SAT MAR 9 2002

THE WIND ADVISORY WILL CONTINUE THIS AFTERNOON. SNOW IS SEEN ON THE
DAVENPORT WSR88D RADAR. THE PROFILER DATA AND WATER VAPOR LOOPS
SHOW THE UPPER WAVE OVER NORTHEAST IOWA. THE WAVE WILL PASS OVER
NORTHERN ILLINOIS THIS AFTERNOON AND EVENING. WILL USE THE MESOETA
MODEL. SNOW SHOULD MOVE EAST OF THE FORECAST AREA BY THIS EVENING.
WILL LOWER THE TEMPERATURES THIS AFTERNOON. THE COLD AIR IS MOVING
INTO THE REGION VERY QUICKLY AND FASTER THAN PREVIOUSLY FORECASTED.

.CHI...WIND ADVISORY FOR NORTHEAST ILLINOIS AND NORTHWEST INDIANA
       THIS AFTERNOON
       STORM WARNING FOR ALL OF LAKE MICHIGAN THIS AFTERNOON AND
       TONIGHT.

WHW

In the hours before

Special weather statement, Mar 9, 6:39 AM CST, 5 hours 13 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-091310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
639 AM CST SAT MAR 9 2002

THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST AND NORTH CENTRAL ILLINOIS
HAS BEEN CANCELLED.

KL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Cook

When
March 9, 11:52 AM CST to 8:00 PM CST
Where
Cook forecast zone
Measured
50 kt (58 mph)
Deaths
4 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$200,000
Reported by
LAW ENFORCEMENT

High Wind, De Kalb

When
March 9, 1:13 PM CST to 8:00 PM CST
Where
De Kalb forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

High Wind, La Salle

When
March 9, 2:00 PM CST to 8:00 PM CST
Where
La Salle forecast zone
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

High Wind, Lee

When
March 9, 2:00 PM CST to 8:00 PM CST
Where
Lee forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

High Wind, Kankakee

When
March 9, 2:00 PM CST to 8:00 PM CST
Where
Kankakee forecast zone
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
March 9, 3:00 PM CST to 8:00 PM CST
Where
Winnebago forecast zone
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

High Wind, Boone

When
March 9, 3:00 PM CST to 8:00 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

High Wind, McHenry

When
March 9, 3:00 PM CST to 8:00 PM CST
Where
McHenry forecast zone
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

High Wind, Lake

When
March 9, 3:00 PM CST to 8:00 PM CST
Where
Lake forecast zone
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

High Wind, Ogle

When
March 9, 3:00 PM CST to 8:00 PM CST
Where
Ogle forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

High Wind, Kendall

When
March 9, 3:00 PM CST to 8:00 PM CST
Where
Kendall forecast zone
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

High Wind, Livingston

When
March 9, 3:00 PM CST to 8:00 PM CST
Where
Livingston forecast zone
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

High Wind, Ford

When
March 9, 3:00 PM CST to 8:00 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

High Wind, Iroquois

When
March 9, 3:00 PM CST to 8:00 PM CST
Where
Iroquois forecast zone
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

High Wind, Kane

When
March 9, 4:32 PM CST to 8:00 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

High Wind, Will

When
March 9, 4:36 PM CST to 8:00 PM CST
Where
Will forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Grundy

When
March 9, 5:00 PM CST to 8:00 PM CST
Where
Grundy forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

High Wind, Du Page

When
March 9, 7:44 PM CST to 8:00 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287381, 5287389, 5287382, 5287387, 5287388, 5287390, 5287391, 5287392, 5287393, 5287394, 5287395, 5287396, 5287397, 5287398, 5287385, 5287384, 5287383, 5287386.